Thursday, July 13, 2017

Trip to the beach? What pills do you take?

I took pity and did not post the many
pix with huge yellow blisters. Ugh.
Did you know many medications increase your sensitivity to the sun and can result in intense sunburns with peeling and blistering?

This is called drug-induced photosensitivity.

The seriousness of the reaction depends on the potency of the drug and amount of sun exposure--but it can occur within minutes or pop up 72 hours later.

In the case of antibiotics, the meds deposit in the skin and the sun causes are chemical reaction leading to inflammation.

Pharmacists often warn you about this, but many people forget it and go in the sun anyway.

The most common drugs with this problem are antibiotics, but antidepressants can also cause trouble.

If you experience a dramatic burn, you can stop antibiotics, but if you think it's from anti-depressants, call the doctor for instructions. "You don't want a psychiatric episode," one researcher said.

If you are taking photosensitive meds:

--Avoid direct exposure to the sun, especially during 10 am and 3 pm.

--Wear sunprotective clothing, long sleeves, long pants or skirts, sunglasses.

--Apply sunscreen of at least SPF 15.

--Use topical remedies such as cool, wet cloths and cortisone-like drugs.

--If it gets really bad, go to the ER. Bring the pill bottle.

Always something, isn't it?

No comments: